Selfadjointness of degenerate elliptic operators on higher order Sobolev spaces
Angelo Favini Gisèle Ruiz Goldstein Jerome A. Goldstein Silvia Romanelli
Discrete & Continuous Dynamical Systems - S 2011, 4(3): 581-593 doi: 10.3934/dcdss.2011.4.581
Let us consider the operator $A_n u$:=$(-1)^{n+1} \alpha (x) u^{(2n)}$ on $H^n_0(0,1)$ with domain $D(A_n)$:=$\{u\in H^n_0(0,1)\cap H^{2n}$loc$(0,1)\ :\ A_n u\in H^n_0(0,1)\}$, where $n\in\N$, $\alpha\in H^n_0(0,1)$, $\alpha (x)>0$ in $(0,1).$ Under additional boundedness and integrability conditions on $\alpha$ with respect to $x^{2n} (1-x)^{2n},$ we prove that $(A_n,D(A_n))$ is nonpositive and selfadjoint, thus it generates a cosine function, hence an analytic semigroup in the right half plane on $H^n_0(0,1)$. Analyticity results are also proved in $H^n (0,1).$ In particular, all results work well when $\alpha (x)=x^{j} (1-x)^{j}$ for $|j-n|<1/2$. Hardy type inequalities are also obtained.
keywords: analytic semigroups. degenerate operators Selfadjointness
Nonsymmetric elliptic operators with Wentzell boundary conditions in general domains
Angelo Favini Gisèle Ruiz Goldstein Jerome A. Goldstein Enrico Obrecht Silvia Romanelli
Communications on Pure & Applied Analysis 2016, 15(6): 2475-2487 doi: 10.3934/cpaa.2016045
We study nonsymmetric second order elliptic operators with Wentzell boundary conditions in general domains with sufficiently smooth boundary. The ambient space is a space of $L^p$- type, $1\le p\le \infty$. We prove the existence of analytic quasicontractive $(C_0)$-semigroups generated by the closures of such operators, for any $1< p< \infty$. Moreover, we extend a previous result concerning the continuous dependence of these semigroups on the coefficients of the boundary condition. We also specify precisely the domains of the generators explicitly in the case of bounded domains and $1 < p < \infty$, when all the ingredients of the problem, including the boundary of the domain, the coefficients, and the initial condition, are of class $C^{\infty}$.
keywords: Wentzell boundary conditions Nonsymmetric elliptic operators on general domains continuous dependence. perturbation of symmetric elliptic operators analytic semigroups
Continuous dependence in hyperbolic problems with Wentzell boundary conditions
Giuseppe Maria Coclite Angelo Favini Gisèle Ruiz Goldstein Jerome A. Goldstein Silvia Romanelli
Communications on Pure & Applied Analysis 2014, 13(1): 419-433 doi: 10.3934/cpaa.2014.13.419
Let $\Omega$ be a smooth bounded domain in $R^N$ and let \begin{eqnarray} Lu=\sum_{j,k=1}^N \partial_{x_j}\left(a_{jk}(x)\partial_{x_k} u\right), \end{eqnarray} in $\Omega$ and \begin{eqnarray} Lu+\beta(x)\sum\limits_{j,k=1}^N a_{jk}(x)\partial_{x_j} u n_k+\gamma (x)u-q\beta(x)\sum_{j,k=1}^{N-1}\partial_{\tau_k}\left(b_{jk}(x)\partial_{\tau_j}u\right)=0, \end{eqnarray} on $\partial\Omega$ define a generalized Laplacian on $\Omega$ with a Wentzell boundary condition involving a generalized Laplace-Beltrami operator on the boundary. Under some smoothness and positivity conditions on the coefficients, this defines a nonpositive selfadjoint operator, $-S^2$, on a suitable Hilbert space. If we have a sequence of such operators $S_0,S_1,S_2,...$ with corresponding coefficients \begin{eqnarray} \Phi_n=(a_{jk}^{(n)},b_{jk}^{(n)}, \beta_n,\gamma_n,q_n) \end{eqnarray} satisfying $\Phi_n\to\Phi_0$ uniformly as $n\to\infty$, then $u_n(t)\to u_0(t)$ where $u_n$ satisfies \begin{eqnarray} i\frac{du_n}{dt}=S_n^m u_n, \end{eqnarray} or \begin{eqnarray} \frac{d^2u_n}{dt^2}+S_n^{2m} u_n=0, \end{eqnarray} or \begin{eqnarray} \frac{d^2u_n}{dt^2}+F(S_n)\frac{du_n}{dt}+S_n^{2m} u_n=0, \end{eqnarray} for $m=1,2,$ initial conditions independent of $n$, and for certain nonnegative functions $F$. This includes Schrödinger equations, damped and undamped wave equations, and telegraph equations.
keywords: Wentzell boundary conditions higher order boundary operators. continuous dependence Wave equation semigroup approximation
Gisèle Ruiz Goldstein Jerome A. Goldstein Alain Miranville
Discrete & Continuous Dynamical Systems - A 2008, 22(4): i-ii doi: 10.3934/dcds.2008.22.4i
This special issue consists of invited and carefully refereed papers on specific topics related to evolution equations, semigroup theory and related problems. Indeed, we thought that it would be very valuable to produce such a volume on important and active areas of research.
keywords: XXXX
Equipartition of energy for nonautonomous wave equations
Gisèle Ruiz Goldstein Jerome A. Goldstein Fabiana Travessini De Cezaro
Discrete & Continuous Dynamical Systems - S 2017, 10(1): 75-85 doi: 10.3934/dcdss.2017004
Consider wave equations of the form
$\begin{align*}u''(t)+ A^2u(t)=0\end{align*}$
with $A$ an injective selfadjoint operator on a complex Hilbert space
. The kinetic, potential, and total energies of a solution $u$ are
$\begin{align*}K(t)= \| u'(t)\|^2, P(t)= \|Au(t)\|^2, E(t) = K(t)+P(t).\end{align*}$
Finite energy solutions are those mild solutions for which
is finite. For such solutions
$E(t)= E(0)$
, that is, energy is conserved, and asymptotic equipartition of energy
$\begin{align*}\lim_{t \longrightarrow ± ∞}K(t) = \lim_{t \longrightarrow ± ∞}P(t) = \frac{E(0)}{2}\end{align*}$
holds for all finite energy mild solutions iff
$e^{itA}\longrightarrow 0$
in the weak operator topology. In this paper we present the first extension of this result to the case where
is time dependent.
keywords: Equipartition of energy nonautonomous system asymptotics wave equations
Kolmogorov equations perturbed by an inverse-square potential
Gisèle Ruiz Goldstein Jerome A. Goldstein Abdelaziz Rhandi
Discrete & Continuous Dynamical Systems - S 2011, 4(3): 623-630 doi: 10.3934/dcdss.2011.4.623
In this paper we present a nonexistence result of exponentially bounded positive solutions to a parabolic equation of Kolmogorov type with a more general drift term perturbed by an inverse square potential. This result generalizes the one obtained in [8]. Next we introduce some classes of nonlinear operators, related to the filtration operators and the $p$-Laplacian, and involving Kolmogorov operators. We establish the maximal monotonicity of some of these operators. In the third part we discuss the possibility of some nonexistence results in the context of singular potential perturbations of these nonlinear operators.
keywords: nonlinear parabolic equations Hardy's inequality positive solutions $p$-Kolmogorov operator. Inverse square potential Ornstein-Uhlenbeck operator critical constant
Generators of Feller semigroups with coefficients depending on parameters and optimal estimators
Jerome A. Goldstein Rosa Maria Mininni Silvia Romanelli
Discrete & Continuous Dynamical Systems - B 2007, 8(2): 511-527 doi: 10.3934/dcdsb.2007.8.511
We consider the realization of the operator $L_{\theta, a}u(x) $:$= x^{2 a}u''(x) \ + \ (a x^{2 a - 1} + \theta x^a)u'(x)$, acting on $C[0,+\infty]$, for $\theta\in\R$, $a\in\R$. We show that $L_{\theta, a}$, with the so called Wentzell boundary conditions, generates a Feller semigroup for any $\theta\in\R$, $a\in\R$. The problem of finding optimal estimators for the corresponding diffusion processes is also discussed, in connection with some models in financial mathematics. Here $C[0,+\infty]$ is the space of all real valued continuous functions on $[0,+\infty)$ which admit finite limit at $+\infty$.
keywords: stochastic differential equations optimal estimators. diffusion processes Feller semigroups operator semigroups
A convexified energy functional for the Fermi-Amaldi correction
Gisèle Ruiz Goldstein Jerome A. Goldstein Naima Naheed
Discrete & Continuous Dynamical Systems - A 2010, 28(1): 41-65 doi: 10.3934/dcds.2010.28.41
Consider the Thomas-Fermi energy functional $E$ for a spin polarized atom or molecule with $N_{1} $ [resp. $N_{2}$] spin up [resp. spin down] electrons and total positive molecular charge Z. Incorporating the Fermi-Amaldi correction as Benilan, Goldstein and Goldstein did, $E$ is not convex. By replacing $E$ by a well-motivated convex minorant $ \mathcal{E}$ ,we prove that $ \mathcal{E} $ has a unique minimizing density $( \rho _{1},\rho _{2}) \ $ when $N_{1}+N_{2}\leq Z+1\ $and $N_{2}\ $is close to $N_{1}.$
keywords: $L^{1} $constrained minimization ground state electron density Fermi-Amaldi correction convex minorant spin polarized system degree theory Thomas-Fermi theory
A unified approach to weighted Hardy type inequalities on Carnot groups
Jerome A. Goldstein Ismail Kombe Abdullah Yener
Discrete & Continuous Dynamical Systems - A 2017, 37(4): 2009-2021 doi: 10.3934/dcds.2017085
We find a simple sufficient criterion on a pair of nonnegative weight functions
$W(x) $
on a Carnot group
so that the general weighted
Hardy type inequality
$\begin{equation*}\int_{\mathbb{G}}V\left( x\right) \left\vert \nabla _{\mathbb{G}}\phi \left(x\right) \right\vert ^{p}dx\geq \int_{\mathbb{G}}W\left( x\right) \left\vert\phi \left( x\right) \right\vert ^{p}dx\end{equation*}$
is valid for any
$φ ∈ C_{0}^{∞ }(\mathbb{G})$
It is worth noting here that our unifying method may be readily used both to recover most of the previously known weighted Hardy and Heisenberg-Pauli-Weyl type inequalities as well as to construct other new inequalities with an explicit best constant on
We also present some new results on two-weight
Hardy type inequalities with remainder terms on a bounded domain
via a differential inequality.
keywords: Carnot groups weighted Hardy inequality Heisenberg-Pauli-Weyl inequality two-weight Hardy inequality
Degenerate flux for dynamic boundary conditions in parabolic and hyperbolic equations
Raluca Clendenen Gisèle Ruiz Goldstein Jerome A. Goldstein
Discrete & Continuous Dynamical Systems - S 2016, 9(3): 651-660 doi: 10.3934/dcdss.2016019
In the dynamic or Wentzell boundary condition for elliptic, parabolic and hyperbolic partial differential equations, the positive flux coefficient $% \beta $ determines the weighted surface measure $dS/\beta $ on the boundary of the given spatial domain, in the appropriate Hilbert space that makes the generator for the problem selfadjoint. Usually, $\beta $ is continuous and bounded away from both zero and infinity, and thus $L^{2}\left( \partial \Omega ,dS\right) $ and $L^{2}\left( \partial \Omega ,dS/\beta \right) $ are equal as sets. In this paper this restriction is eliminated, so that both zero and infinity are allowed to be limiting values for $\beta $. An application includes the parabolic asymptotics for the Wentzell telegraph equation and strongly damped Wentzell wave equation with general $\beta $.
keywords: parabolic asymptotics degenerate flux. Dynamic boundary conditions telegraph equation Wentzell boundary conditions

Year of publication

Related Authors

Related Keywords

[Back to Top]